Illinois, 2024

Damaging Winds and Strong Wind in Illinois, May 21, 2024

May 21, 2024 · NWS ILX · 17 events in 8 counties and zones

A cold front triggered a broken line of thunderstorms across Iowa and Missouri during the afternoon of May 21st: however, these cells dissipated as they crossed the Mississippi River into a much drier environment across central Illinois. Additional scattered showers and thunderstorms developed further east during the evening and were able to transport higher momentum air aloft down to the surface.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a broken line of thunderstorms across Iowa and Missouri during the afternoon of May 21st: however, these cells dissipated as they crossed the Mississippi River into a much drier environment across central Illinois. Additional scattered showers and thunderstorms developed further east during the evening and were able to transport higher momentum air aloft down to the surface. Gradient wind gusts were generally 40-50mph, but sporadic gusts as high as 55-65mph were reported in and near the developing showers and storms. As a result, scattered wind damage was reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 21, 5:42 PM CST, 25 minutes earlier. Its key messages:

  • Strong south winds will gust up to 40 mph into early this evening. This will create blowing dust in spots where fields have recently been plowed.
  • There is a level 4 of 5 (moderate) risk for severe weather this evening west of the Illinois River, with gradually lower chances further east. While all severe hazards are in play, the greatest risks will be damaging wind gusts and brief tornadoes. A level 1 of 5 (marginal) risk will linger south of I-70 tomorrow afternoon.
  • An active pattern continues into this weekend with another risk of severe storms on Sunday.
Area forecast discussion, May 21, 5:42 PM CST, 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
642 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Strong south winds will gust up to 40 mph into early this
  evening. This will create blowing dust in spots where fields
  have recently been plowed.

- There is a level 4 of 5 (moderate) risk for severe weather this
  evening west of the Illinois River, with gradually lower chances
  further east. While all severe hazards are in play, the greatest
  risks will be damaging wind gusts and brief tornadoes. A level 1
  of 5 (marginal) risk will linger south of I-70 tomorrow
  afternoon.

- An active pattern continues into this weekend with another risk
  of severe storms on Sunday.

&&

.DISCUSSION...
Issued at 211 PM CDT Tue May 21 2024

18z surface map placed 996 mb low pressure over extreme southeast
Nebraska, which is forecast to deepen as it tracks northeast into
northern WI tonight. Well within the warm sector this afternoon,
central IL is being bathed in summertime heat and humidity with
temperatures in the upper 80s and dewpoints in the mid 60s as of 1
pm. A tight MSLP gradient will promote 30-40 mph southerly winds
gusts into early this evening. Dry top layers of soil and active
farming activity will lead to blowing dust in spots through late
afternoon.

A warm layer aloft centered near 775 mb should keep convection
suppressed in the warm sector this afternoon, and our attention is
focused on the cold front trailing south of the low, which is
forecast to fill in with convection over the next few hours. With
the better kinematic fields lifting northeast along with the
surface low, mesoanalysis suggests the more significant severe
weather potential (long track tornadoes, very large hail,
widespread wind damage) affecting areas to our northwest across
IA, far northwest IL, and southern WI into this evening. We do
maintain a risk of severe storms this evening locally,
particularly west of I-55 in a 7 to 11 pm window. As the
line of storms moves into this area, strong deep layer shear and
moderate instability will favor damaging straight line wind gusts
in the more intense line segments. While instability will decrease
with time and eastward extent, a 925-850 mb jet will strengthen
overhead, which may keep the severe threat going toward midnight
or a little later than the CAMs have been trending. The tornado
risk will mainly be tied to QLCS tornadoes, based on favorable
0-3km shear vectors northwest of the IL River.

Behind the front, a more typical May airmass will filter into most
of central later tonight and Wednesday with cooler highs in the
70s and lower humidity. The exception will be south of I-70 where
the front is slower to clear, leading to another warm day and a
few afternoon storms. The severe weather risk is much reduced in
this area from previous forecasts with higher instability (CAPEs
1000+ J/kg) suppressed near and south of the Ohio River based on
the 12z HREF. Still a couple strong afternoon storms can't be
ruled out given 30 kt deep layer shear and SPC has a Marginal risk
(level 1/5) near/south of I-70.

For Thursday through early next week an active pattern will remain
in place across the region, with shortwaves shown crossing the
Midwest every 36-48 hours. Significant uncertainty in the
forecast details exist given differences in timing and placement
of these features, however Friday and Sunday look to be the
favored periods for more widespread showers and storms and this is
where higher PoPs have been placed. For severe weather prospects,
Sunday is currently the most concerning, especially if the 21/12z
ECMWF verifies with low pressure deepening just to our northwest.
Again, widely varying solutions are noted in the ensemble
envelope, so keep updated on later forecasts as the pattern
evolves.

25

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 641 PM CDT Tue May 21 2024

South winds will gust 30-40 kt into this evening ahead of a cold
front. A broken line of TSRA is expected to cross the central IL
terminals this evening, and have a 3-hr tempo for IFR conditions
and gusty winds associated with the storms. Winds veer west behind
the frontal passage and lose gustiness. Patchy MVFR ceilings
could develop behind the front, primarily at KBMI-KDEC-KCMI and
have added a scattered cloud group there for the overnight hours.

Shimon

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 21, 2:08 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Tue May 21 2024

ILZ027>031-036-037-040-041-047>050-222015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
308 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely across the area this evening. Wind
gusts over 70 mph, large hail, and tornadoes are all possible.

Ahead of the storms, south winds will gust up to 40 mph, creating
blowing dust into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for thunderstorms return Thursday night, and persist through
the holiday weekend. The severe weather threat is uncertain at this
time.

Minor flooding will linger on the Illinois River near Havana and
Beardstown for several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 7 pm and 10 pm.

Expected storm motion is toward the northeast around 45 mph.

ILZ038-042-043-051>053-222015-
McLean-Logan-De Witt-Sangamon-Christian-Macon-
308 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely to move across the area this
evening. Wind gusts of 60 to 70 mph and hail are possible, along
with a tornado or two.

Ahead of the storms, south winds will gust up to 40 mph, creating
blowing dust into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for thunderstorms return Thursday night, and persist through
the holiday weekend. The severe weather threat is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 8 pm and 11 pm.

Expected storm motion is toward the east around 45 mph.

ILZ044>046-054>057-061>063-066-067-071-222015-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Clay-
308 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to move into the area late this evening.
Some may be severe, with damaging winds around 60 mph the main
concern.

Ahead of the storms, south winds will gust up to 40 mph, creating
blowing dust into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances remain in the forecast much of this period. The
severe weather threat is uncertain at this time, but would be more
favored on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 pm and 1 am.

Expected storm motion is toward the east around 45 mph.

ILZ068-072-073-222015-
Crawford-Richland-Lawrence-
308 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will begin moving into the area late this
evening, with better chances after midnight. A few may be strong to
locally severe, though this is more likely north of I-70.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible again on Wednesday, and a few of them may
contain strong winds. However, the greater severe weather threat
will be further south.

Chances for storms will continue into the holiday weekend. The best
chance for severe weather currently appears to be on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight.

25

In the hours before

Special weather statement, May 21, 1:20 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
220 PM CDT Tue May 21 2024

ILZ027>031-036>038-040>057-061-212200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
Petersburg, Winchester, Jacksonville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris,
and Shelbyville
220 PM CDT Tue May 21 2024

...Gusty South Winds And Blowing Dust This Afternoon...

South winds will gust up to 40 mph this afternoon. This will create
difficult travel for high profile, lightweight vehicles, especially
on east west roads. In addition, dry topsoil and recently plowed
fields will lead to areas of blowing dust. This can create sharply
reduced visibility over short distances in rural areas.

25

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 strong wind. Local standard time, as filed.

Strong Wind, Champaign

When
May 21, 6:07 PM CST to 6:12 PM CST
Where
Champaign forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Several 2-inch diameter tree branches were blown down due to non-thunderstorm wind gusts 1 mile west-northwest of Savoy.

Thunderstorm Wind, Scott

When
May 21, 6:56 PM CST to 7:01 PM CST
Where
Scott County, 3 mi NNW of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -90.502

A trained spotter estimated a wind gust of 65mph.

Strong Wind, Tazewell

When
May 21, 8:41 PM CST to 8:46 PM CST
Where
Tazewell forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

A power line was brought down by a large tree that fell in Creve Coeur due to a non-thunderstorm wind gust.

Thunderstorm Wind, Shelby

When
May 21, 8:45 PM CST to 8:50 PM CST
Where
Shelby County, 3 mi S of Moweaqua
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.577, -89.020

Large seed boxes were toppled and several tree branches were blown down on a farm south of Moweaqua.

Strong Wind, Tazewell

When
May 21, 8:45 PM CST to 8:50 PM CST
Where
Tazewell forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

A large tree was blown down onto a house in Washington due to a non-thunderstorm wind gust.

Thunderstorm Wind, Shelby

When
May 21, 8:50 PM CST to 8:55 PM CST
Where
Shelby County, 1.95 mi ESE of Yantisville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.522, -88.845

A tree was blown down across Highway 19 and 1600 East just west of Findlay.

Thunderstorm Wind, McLean

When
May 21, 8:59 PM CST to 9:04 PM CST
Where
McLean County, Bellflower
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.330, -88.520

A light pole was snapped.

Thunderstorm Wind, De Witt

When
May 21, 9:01 PM CST to 9:06 PM CST
Where
De Witt County, Farmer City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.250, -88.630

A 1-foot diameter tree limb was blown down.

Thunderstorm Wind, Shelby

When
May 21, 9:06 PM CST to 9:11 PM CST
Where
Shelby County, 4 mi SSW of Findlay
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.467, -88.779

Several tree limbs were blown down and some siding was torn off a house.

Thunderstorm Wind, Champaign

When
May 21, 9:17 PM CST to 9:22 PM CST
Where
Champaign County, Fisher
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.320, -88.350

A member of the media estimated a wind gust of 60mph.

Thunderstorm Wind, Douglas

When
May 21, 9:25 PM CST to 9:30 PM CST
Where
Douglas County, 1 mi WSW of Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.794, -88.297

Several large tree branches were blown down, including a large section of a maple tree leaning on an 80-foot sycamore tree.

Thunderstorm Wind, Champaign

When
May 21, 9:30 PM CST to 9:35 PM CST
Where
Champaign County, Fisher
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.320, -88.350

A few trees and power lines were blown down.

Thunderstorm Wind, Champaign

When
May 21, 9:32 PM CST to 9:37 PM CST
Where
Champaign County, Rantoul
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.320, -88.150

A few trees were blown down.

Thunderstorm Wind, Champaign

When
May 21, 9:35 PM CST to 9:40 PM CST
Where
Champaign County, 0.69 mi S of Chanute Afb
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.290, -88.150

A 58mph wind gust was measured at AWOS station KTIP.

Thunderstorm Wind, Champaign

When
May 21, 9:37 PM CST to 9:42 PM CST
Where
Champaign County, (Cmi)willard Fld Cha
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.030, -88.280

A 60mph wind gust was measured at ASOS station KCMI.

Thunderstorm Wind, Champaign

When
May 21, 9:40 PM CST to 9:45 PM CST
Where
Champaign County, 1.06 mi W of Mira Station
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.080, -88.190

A 62mph wind gust was measured at mesonet station FW0668.

Strong Wind, Vermilion

When
May 21, 10:30 PM CST to 10:35 PM CST
Where
Vermilion forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Public
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

A large tree limb was blown down in Danville due to a non-thunderstorm wind gust.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171576, 1171569, 1171577, 1171558, 1171580, 1171559, 1171560, 1171561, 1171563, 1171570, 1171565, 1171566, 1171567, 1171571, 1171572, 1171573, 1171579.